Arizona, 2011

Wildfire in Arizona, June 2 to 7, 2011

June 2 to 7, 2011 · NWS FGZ · 1 event in 1 county or zone

The Engineer Fire was human caused on the Camp Navajo Army Depot on June 2 during Red Flag conditions. The fire grew to over 600 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Engineer Fire was human caused on the Camp Navajo Army Depot on June 2 during Red Flag conditions. The fire grew to over 600 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 2, 9:15 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 9:15 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST THU JUN 2 2011

.SYNOPSIS...A LOW PRESSURE TROUGH MOVING SLOWLY THROUGH THE WESTERN
STATES WILL BRING BREEZY TO WINDY SOUTHWESTERLIES TO NORTHERN
ARIZONA TODAY. SEASONABLY WARM TEMPERATURES WITH DRY HUMIDITY LEVELS
AND BREEZY SOUTHWESTERLY WINDS WILL CONTINUE THROUGH THE WEEKEND.

&&

.DISCUSSION...A LOW PRESSURE TROUGH MOVING THROUGH THE WESTERN
STATES TODAY WILL PRODUCE WINDY SOUTHWESTERLIES TODAY WITH GUSTS
EXCEEDING 40 MPH ACROSS OUR NORTHEASTERN ZONES FROM THE LITTLE
COLORADO RIVER VALLEY NORTHWARD TO THE FOUR CORNERS REGION. A WIND
ADVISORY IS IN EFFECT FOR NORTHEASTERN ARIZONA THIS AFTERNOON AND
EARLY EVENING.

OVER THE WEEKEND...A LOW CENTER WILL POSITION ITSELF OFF THE
SOUTHERN CALIFORNIA COAST AS A HIGH PRESSURE RIDGE BUILDS IN OVER
THE SOUTHERN STATES. THIS PATTERN WILL CONTINUE TO KEEP US IN A
SEASONABLY WARM AND DRY WEATHER PATTERN WITH BREEZY TO WINDY
SOUTHWESTERLIES. FORECAST GUIDANCE CONTINUES TO SHOW SOUTHERLY FLOW
AROUND THE RIDGE MAY TAP INTO GULF MOISTURE AND BRING A PLUME OF
SUBTROPICAL MOISTURE UP INTO NEW MEXICO. FORECAST MODELS CONTINUE TO
SUGGEST THAT THE WESTERN EDGE OF THIS MOISTURE PLUME MAY MOVE INTO
EXTREME EASTERN ARIZONA ON SUNDAY...WHICH COULD PRODUCE HIGH BASED
CLOUDS AND SLIGHT CHANCE FOR A FEW DRY THUNDERSTORMS IN APACHE COUNTY.

&&

.AVIATION...FOR THE 18Z PACKAGE...VFR CONDITIONS WILL CONTINUE OVER
THE NEXT 24 HOURS UNDER JUST A FEW HIGH CIRRUS CLOUDS. SOUTHWEST
WINDS OF 15-30 KT WITH GUSTS 25 TO 35 KT WILL DEVELOP MIDDAY AND
CONTINUE UNTIL SUNSET. THE STRONGEST WINDS WILL BE LOCATED ALONG AND
NORTH OF THE MOGOLLON RIM. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...TODAY AND FRIDAY...SOUTHWEST FLOW ALOFT WILL PERSIST
OVER NORTHERN ARIZONA. A WEAK WEATHER DISTURBANCE MOVING THROUGH THE
GREAT BASIN TODAY WILL PRODUCE ANOTHER WINDY DAY. IT WILL REMAIN
DRY. AS A RESULT...A RED FLAG WARNING IS IN EFFECT TODAY FROM THE
MOGOLLON RIM NORTHWARD. ON FRIDAY...IT WILL REMAIN QUITE DRY BUT 20
FOOT WIND SPEEDS ARE EXPECTED TO DECREASE...GENERALLY FALLING JUST
BELOW CRITICAL FIRE WEATHER LEVELS. HOWEVER...THE HAINES INDEX WILL
RANGE FROM 5 TO 6 ACROSS NORTHEAST ARIZONA AND WITH AFTERNOON 20 FT
WIND SPEEDS IN THE 14 TO 18 MPH RANGE THE POTENTIAL FOR DEEP/STRONG
PLUME DEVELOPMENT WILL BE FAIRLY HIGH.

SATURDAY THROUGH MONDAY...HIGH PRESSURE WILL SLOWLY BUILD OVER THE
SOUTHWEST UNITED STATES. NORTHERN ARIZONA WILL SEE WARMING DAYTIME
TEMPERATURES AND VERY LOW RELATIVE HUMIDITY VALUES...ESPECIALLY
ACROSS NORTHEAST ARIZONA. THE HAINES INDEX WILL RANGE FROM 5 TO 6
ACROSS NORTHEAST ARIZONA ON SATURDAY WITH ONE OF THE DEEPEST MIXED
LAYER SO FAR THIS YEAR. THE POTENTIAL FOR DEEP/STRONG PLUME
DEVELOPMENT WILL BE HIGH. SOME MID LEVEL MOISTURE AND INSTABILITY IS
EXPECTED TO MOVE INTO FAR EASTERN ARIZONA ON SUNDAY BRINGING A
SLIGHT CHANCE OF HIGH BASED THUNDERSTORMS...ESPECIALLY OVER THE
MOUNTAINS. WINDS WILL BE ON THE INCREASE ON MONDAY AS ANOTHER LOW
MOVES SOUTHWARD ALONG THE CALIFORNIA COAST.

&&

RED FLAG WARNING IN EFFECT FROM 11 AM TODAY UNTIL 8 PM MST FOR FIRE
WEATHER ZONES AZZ107-109>117-138>140.

WIND ADVISORY IN EFFECT FROM NOON TODAY UNTIL 8 PM MST THIS EVENING
FOR ZONES AZZ009>014-039-040.

&&

PUBLIC.....................BOHLIN
AVIATION/FIRE WX...........DL / MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jun 2, 3:57 AM MST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 AM MST THU JUN 2 2011

AZZ004>018-037>040-030745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
357 AM MST THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN WILL BRING
GUSTY SOUTHWEST WINDS AND CONTINUED DRY CONDITIONS TODAY. CRITICAL
FIRE WEATHER CONDITIONS ARE LIKELY AND A RED FLAG WARNING IS IN
EFFECT FOR MOST OF CENTRAL AND NORTHERN ARIZONA. A WIND ADVISORY
IS ALSO IN EFFECT FOR THE LITTLE COLORADO RIVER VALLEY NORTHEASTWARD
TO THE FOUR CORNERS REGION THROUGH 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Mogollon Rim

When
June 2, 12:00 PM MST to June 7, 6:00 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
Newspaper
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Engineer Fire was human caused on the Camp Navajo Army Depot base. Containment was achieved at 601 acres on Tuesday June 7th at 600 PM.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318852.